The Ramanujan Journal

, Volume 28, Issue 3, pp 423–434 | Cite as

On the largest prime factor of the partition function of n

  • Florian Luca


Let p(n) be the function that counts the number of partitions of n. For a positive integer m, let P(m) be the largest prime factor of m. Here, we show that P(p(n)) tends to infinity when n tends to infinity through some set of asymptotic density 1. In fact, we show that the inequality P(p(n))>loglogloglogloglogn holds for almost all positive integers n. Features of the proof are the first term in Rademacher’s formula for p(n), Gowers’ effective version of Szemerédi’s theorem, and a classical lower bound for a nonzero homogeneous linear form in logarithms of algebraic numbers due to Matveev.


Partition function Largest prime factor 

Mathematics Subject Classification (2000)

11P99 11A05 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Andrews, G.E.: The Theory of Partitions. Cambridge University Press, Cambridge (1976) MATHGoogle Scholar
  2. 2.
    Bilu, Yu.F., Hanrot, G., Voutier, P.M.: Existence of primitive divisors of Lucas and Lehmer numbers. With an appendix by M. Mignotte. J. Reine Angew. Math. 539, 75–122 (2001) MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Carmichael, R.D.: On the numerical factors of the arithmetic forms α n±β n. Ann. Math. (2) 15, 30–70 (1913) MATHCrossRefGoogle Scholar
  4. 4.
    Gowers, W.T.: A new proof of Szemerédi’s theorem. Geom. Funct. Anal. 11, 465–588 (2001) MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Luca, F., Shparlinski, I.E.: Arithmetic properties of Apéry numbers. J. Lond. Math. Soc. 78, 545–562 (2008) MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Matveev, E.M.: An explicit lower bound for a homogeneous rational linear form in logarithms of algebraic numbers, II. Izv. Akad. Nauk SSSR, Ser. Mat. 64, 125–180 (2000) (Russian); translation in Izv. Math. 64 1217–1269 (2000) Google Scholar
  7. 7.
    Nesterenko, Yu.V.: Modular functions and transcendence questions. Sb. Math. 187, 1319–1348 (1999) MathSciNetCrossRefGoogle Scholar
  8. 8.
    Rosser, J.B., Schoenfeld, L.: Approximate formulas for some functions of prime numbers. Ill. J. Math. 6, 64–94 (1962) MathSciNetMATHGoogle Scholar
  9. 9.
    Schinzel, A., Wirsing, E.: Multiplicative properties of the partition function. Proc. Indian Acad. Sci. Math. Sci. 97, 297–303 (1987) MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Stewart, C.L.: On divisors of Lucas and Lehmer numbers. Preprint (2010) Google Scholar
  11. 11.
    Waldschmidt, M.: A lower bound for linear forms in logarithms. Acta Arith. 37, 257–283 (1980) MathSciNetMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2012

Authors and Affiliations

  1. 1.Instituto de MatemáticasUniversidad Nacional Autonoma de MéxicoMoreliaMéxico
  2. 2.The John Knopfmacher Centre for Applicable Analysis and Number TheoryUniversity of the WitwatersrandJohannesburgSouth Africa

Personalised recommendations